Alert archive / Kansas / Wind Advisories in 2015

Wind Advisory 12, NWS Wichita, KS

December 20, 201516 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 20, 2015, 3:23 AM CST for 16 counties in Kansas. It took effect at Dec 20, 2015, 8:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2015, 3:23 AM CST (09:23 UTC)
In effect from
Dec 20, 2015, 8:00 AM CST
Expired
Dec 20, 2015, 4:44 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WWUS73 KICT 200923
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
323 AM CST SUN DEC 20 2015


KSZ052-053-068>072-083-092>096-098>100-202330-
/O.NEW.KICT.WI.Y.0012.151220T1400Z-151221T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...
HUMBOLDT...WICHITA...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA...
CHANUTE...SEDAN...CEDAR VALE...COFFEYVILLE...INDEPENDENCE...
PARSONS
323 AM CST SUN DEC 20 2015

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS EVENING.

* WINDS...SOUTH AROUND 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...OF THE STRONGEST SOUTH WINDS WILL AFFECT THE AREA FROM
  MID-MORNING THROUGH THE AFTERNOON.

* IMPACTS...INCLUDE STRONG CROSS WINDS ON WEST TO EAST ORIENTED
  ROADS AND HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
059 
WWUS73 KICT 202051
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CST SUN DEC 20 2015


KSZ052-053-068>072-083-092>096-098>100-210000-
/O.CON.KICT.WI.Y.0012.000000T0000Z-151221T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...
HUMBOLDT...WICHITA...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA...
CHANUTE...SEDAN...CEDAR VALE...COFFEYVILLE...INDEPENDENCE...
PARSONS
251 PM CST SUN DEC 20 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...INCLUDE STRONG CROSS WINDS ON WEST TO EAST ORIENTED 
  ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
120 
WWUS73 KICT 202244
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CST SUN DEC 20 2015


KSZ052-053-068>072-083-092>096-098>100-202345-
/O.CAN.KICT.WI.Y.0012.000000T0000Z-151221T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...
HUMBOLDT...WICHITA...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA...
CHANUTE...SEDAN...CEDAR VALE...COFFEYVILLE...INDEPENDENCE...
PARSONS
444 PM CST SUN DEC 20 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY.

SOUTHERLY WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS...THEREFORE
THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 20, 3:02 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 20, 3:02 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CST SUN DEC 20 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 302 AM CST SUN DEC 20 2015

MAIN CHALLENGES ARE STOUT SOUTH WINDS TODAY AND MODEST RAIN
CHANCES MAINLY EAST OF THE TURNPIKE INTO EARLY TONIGHT. A
PROGRESSIVE SHORTWAVE UPPER TROF APPROACHING NORTHERN ARIZONA
AND UTAH EARLY THIS MORNING WILL MOVE INTO COLORADO THIS
AFTERNOON...THEN ACROSS THE CENTRAL PLAINS EARLY TONIGHT.
A RATHER IMPRESSIVE PRESSURE GRADIENT ALREADY EXISTS ACROSS
THE AREA IN THE PREDAWN AHEAD OF THE LEE SIDE SURFACE TROF.
THE COMBINATION OF THE GRADIENT FLOW AND SOME CONTRIBUTION
FROM DIURNAL MIXING/MOMENTUM TRANSFER SHOULD PUSH WIND SPEEDS
INTO THE ADVISORY REALM...WITH SOME LOCALES ALREADY NEARING
THESE LEVELS. HIGHEST CONFIDENCE LOOKS TO RESIDE ALONG AND
EAST OF THE TURNPIKE AND PLAN TO RUN A HEADLINE FROM JUST
AFTER SUNRISE TO JUST AFTER SUNSET. LOW LEVEL MOISTURE
TRANSPORT AHEAD OF THE APPROACHING PACIFIC COLD FRONT WILL
CONTINUE TO SUPPORT MODEST CHANCES FOR SHOWERS LATER THIS
AFTERNOON THROUGH EARLY TONIGHT EAST OF THE TURNPIKE.

MODEST COOLING IS EXPECTED IN THE WAKE OF THE PACIFIC
FRONT FOR MONDAY WITH HIGHS STILL SEVERAL DEGREES ABOVE
CLIMO. A FAIRLY BENIGN UPPER SHORTWAVE WILL TRAVERSE THE
NORTHERN/CENTRAL PLAINS MONDAY AFTERNOON...FOLLOWED BY A
MORE AMPLIFIED UPPER TROF DEVELOPING ACROSS THE ROCKIES
DURING TUESDAY. THE RESULTANT DEEPENING LEE SIDE SURFACE
TROF WILL RESULT IN A MILDER AND INCREASING SOUTHERLY
SURFACE FLOW WITH MAX WELL ABOVE SEASONAL CLIMO AGAIN.

DARMOFAL

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 302 AM CST SUN DEC 20 2015

UNSEASONABLY MILD WEATHER STILL LOOKS ON TRACK LEADING UP TO
CHRISTMAS DAY THOUGH UNCERTAINTY RAPIDLY INCREASES THEREAFTER
FOR THE HOLIDAY WEEKEND. A BROAD UPPER TROF WILL LIFT TO THE
EAST-NORTHEAST FROM THE PLAINS TO THE GREAT LAKES WEDNESDAY
INTO THURSDAY. LITTLE FANFARE IS EXPECTED WITH THE ASSOCIATED
SURFACE FRONTAL PASSAGE WITH MEASURABLE PRECIP CHANCES MAINLY
STAYING EAST OF THE AREA. THERE REMAINS A LOT OF VARIABILITY IN
THE MEDIUM RANGE OPERATIONAL MODELS AND ENSEMBLE MEMBERS WITH
REGARD TO THE SIGNIFICANT UPPER TROF DIGGING INTO PARTS OF THE
WESTERN CONUS LATE IN THE WEEK. THE ECMWF HAS TRENDED MORE
PROGRESSIVE THE PAST TWO RUNS...LIFTING THE UPPER TROF OUT
ACROSS THE PLAINS DURING SATURDAY. HOWEVER THE GFS DEVELOPS A
CLOSED CUT-OFF LOW OVER ARIZONA INTO BAJA CALIFORNIA...WITH
QUITE A SPREAD OF SOLUTIONS IN ITS VARIOUS ENSEMBLE MEMBERS.
FOR NOW PLAN TO MAKE ONLY SUBTLE CHANGES IN THE EXTENDED
FORECAST...HOPING FOR A TREND TOWARD BETTER CONTINUITY IN THE
NEXT RUN OR TWO. THAT SAID...THERE IS SOME POTENTIAL FOR
HIGHER IMPACT WEATHER ACROSS THE AREA NEXT WEEKEND.

KED

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1110 PM CST SAT DEC 19 2015

SOUTH WINDS WILL INCREASE DURING THE MORNING HOURS ON SUNDAY ALONG
WITH LOW CLOUDS DEVELOPING OVER SOUTH CENTRAL/SOUTHEAST KANSAS.
THE SOUTH WINDS WILL BECOME QUITE STRONG AND GUSTY FOR THE
AFTERNOON HOURS. MEANWHILE A FRONTAL BOUNDARY WILL PUSH SOUTHWARD
INTO CENTRAL KANSAS SUNDAY NIGHT...SWITCHING THE WINDS TO THE
NORTHWEST.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  32  50  30 /  10  10   0   0
HUTCHINSON      61  30  50  28 /  10  10   0   0
NEWTON          59  30  48  29 /  10  10   0   0
ELDORADO        60  32  50  30 /  20  20   0   0
WINFIELD-KWLD   61  34  51  30 /  20  20   0   0
RUSSELL         56  27  49  29 /  10   0   0   0
GREAT BEND      58  27  49  29 /  10  10   0   0
SALINA          60  29  49  29 /  10  10   0   0
MCPHERSON       60  29  49  28 /  10  10   0   0
COFFEYVILLE     59  41  52  29 /  30  40   0   0
CHANUTE         58  37  50  29 /  30  40   0   0
IOLA            57  36  49  29 /  30  40   0   0
PARSONS-KPPF    58  39  51  29 /  30  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ052-053-068>072-083-092>096-098>100.

&&
Hazardous weather outlook, Dec 19, 3:03 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CST SAT DEC 19 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
303 PM CST SAT DEC 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSEASONABLY WARM TEMPERATURES AND STRONGER SOUTH TO SOUTHWEST
WINDS ON SUNDAY AFTERNOON ARE EXPECTED TO RESULT IN VERY HIGH
GRASSLAND FIRE DANGER ACROSS PARTS OF CENTRAL AND SOUTHEAST
KANSAS...AND ALL OF SOUTH CENTRAL KANSAS.

THE GRASSLAND FIRE DANGER MAY BECOME VERY HIGH TUESDAY AFTERNOON
IN CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

Wind Advisories in Kansas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.